MAUDE Adverse Event Report: MICROLINE SURGICAL INC. RENEW RIGID SHAFT HANDPIECE, 42CM, REUSABLE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

MICROLINE SURGICAL INC. RENEW RIGID SHAFT HANDPIECE, 42CM, REUSABLE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 3925
Medical Device Problem Code Arcing (2583)
Health Effect - Clinical Code Burning Sensation (2146)
Date of Event 12/04/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was returned, decontaminated and visually investigated.Upon visual inspection this complaint is confirmed.The returned handpiece was returned with obvious signs of electrical damages to the insulation.The damages to the insulation were severe, a functional test was not possible.The failure was directly through the insulation tube of the shaft.It does not appear that the failure was between the handpiece to tip connection area.The o-ring was also worn and damaged, but the damages were not the result of electrical leak.There were no burn marks or signs of electric wear due to heat.The damages noted on the shaft may have been caused by contact (in that area) with another device at some point in time.I.E.A bovie or other electrosurgical device that may have weaken the insulation in that area, then when this device was energized, the insulation failed catastrophically.For final inspection requirements, all devices are 100% inspected for damages and imperfections.It is not likely that the device left microline inc in this condition.The damages and failure to the insulation, could have only been due to age or physical damage during normal use and reprocessing, but generally damages of this extent are not seen from just an insulation breakdown of a typical device.
 
Event or Problem Description
There was a burning lesion to the stomach as a result of a defect in the insulation from the shaft of the laparoscopic instrument.Anesthesia time was extended for 15 minutes.No follow-up medical treatment was required.

Brand Name
RENEW RIGID SHAFT HANDPIECE, 42CM, REUSABLE
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
MICROLINE SURGICAL INC.
50 dunham road
suite 1500
beverly MA 01915
MDR Report Key8202329
Report Number1223422-2018-00036
Device Sequence Number18898115
Product Code GEI
UDI-Device Identifier00811099010616
UDI-Public00811099010616
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K962119
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number3925
Device Catalogue Number3925
Device Lot Number00135441
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2018
Initial Report FDA Received Date12/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;